# SDR 2020FA0000261

- Difficulty date: May 27, 2020
- Submitted: May 27, 2020
- Operation: General aviation
- Aircraft: N9MA
- Make and model: Valent TAIFUN 17E
- Aircraft serial: 1090
- Aircraft time: 1,166 hours
- Engine: Rotax ROTAX914
- Engine time: 1,152 hours
- Propeller: Mtprop MTV21
- System (JASC): 7322 · Fuel Control/Reciprocating Engines
- Part: Retaining Clip
- Part number: 945785
- Condition: Missing
- Location: Carburetor
- Part time: 50 hours
- Stage of operation: DE
- How discovered: O
- Nature of condition: R
- Precautionary procedure: K

## Discrepancy

EXPERIENCED PARTIAL POWER LOSS WHILE DESCENDING FOR LANDING, CONTINUED TO A NORMAL LANDING.  UPON INSPECTION THE FOLLOWING DAY DISCOVERED THAT THE CARBURETOR NEEDLE RETAINING CLIP WAS MISSING AND THE NEEDLE HAD FALLEN, BLOCKING THE MAIN JET ORIFICE AND BLOCKING FUEL TO THE RIGHT SIDE CYLINDERS. LEARNED FROM ROTAX DISTRIBUTOR THAT A SB-914-055 HAD BEEN ISSUED FOR CIRCLIPS WITH A SUGGESTED COMPLIANCE DATE OF 31 JULY 2020 (NEXT 25 HOURS OF OPERATION). THIS ENGINE SERIAL NUMBER WAS NOT COVERED BUT CARB DIAPHRAGMS HAD BEEN REPLACED BY AN EARLIER OWNER AND MUST HAVE INCLUDED THE SUSPECT CLIPS. THIS IS APPARENTLY A KNOWN FAILURE CONDITION FOR THE BING CARBURETOR EQUIPPED ENGINE AND THE SERVICE LETTER DESCRIBES A SIMPLE AND AFFORDABLE REPAIR PROCESS (IF PARTS ARE READILY AVAILABLE.  LOSS OF THE NEEDLE RETENTION CLIP WILL IMMEDIATELY AFFECT ENGINE POWER AND APPEARS TO POSE A SIGNIFICANT SAFETY RISK IF NOT CORRECTED.
